Abilify? - Mothering Forums

Forum Jump: 
 
Thread Tools
#1 of 8 Old 04-23-2008, 08:50 PM - Thread Starter
 
seeing_stars's Avatar
 
Join Date: May 2005
Posts: 689
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I just saw a new doctor today in hopes that we can resolve my severe anxiety/insomnia/racing thoughts. I cannot take SSRIs because of reactions to them. My doctor wants me to try Abilify. Does anyone have experience with it? I am still nursing 3-5x/day but would like to wean ASAP (for other reasons, please no flames). My doctor is more comfortable waiting until my daughter is weaned but I would love to hear anything that anyone has to say about this particular drug.

Thanks!

I am so relieved that there may be help around the corner, the last 6 months have been miserable.
seeing_stars is offline  
#2 of 8 Old 04-24-2008, 01:46 PM
 
leewd's Avatar
 
Join Date: Aug 2005
Location: Houston
Posts: 992
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
(()) You've nursed for 12+ months. You've done more than the vast majority of women do nowadays. Don't beat yourself up. Pat yourself on the back!

My DH is on Abilify for Bipolar2. He started on 2 mg worked up to 10 mg, and then back down to 2 mg. It works as a mood stabilizer for him to temper the Effexor he takes as an anti-D. Too much anti-D without enough mood stabilizer = manic for him.

There are older anti-D's that are not SSRI's. They can be used instead. Some are even available as a patch.

Are you seeing a Psychiatrist (rather than an OB or family DR)? I go to one (for PPD) who specializes in women, so she has lots of knowledge about combining drugs with pregnancy, nursing, etc.

What is you diagnosis?
--LEE
leewd is offline  
#3 of 8 Old 04-24-2008, 01:53 PM
 
WildIris's Avatar
 
Join Date: Oct 2007
Posts: 996
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
First of all, I'm sorry to hear of what you've been going through. I have BTDT and it's so hard, especially when you're caring for little children, too.

Have you looked into any nutritional approaches? The book The Mood Cure by Julia Ross was immensely helpful to me. After 15+ years of taking meds for diagnoses of depression, anxiety, insomnia and adult ADD, I am now on no meds. It turned out that I had some severe food intolerances and allergies, and by drastically changing my diet I eliminated all those symptoms. I take no meds and feel better than I have felt in decades.

I wanted to speak up because I wish that someone had told me this kind of information when my children were babies and I was struggling so desperately just to get through each day (and night). I just had no idea back then what a difference diet and nutrition can make.

Hugs,
Iris
WildIris is offline  
#4 of 8 Old 04-24-2008, 02:18 PM - Thread Starter
 
seeing_stars's Avatar
 
Join Date: May 2005
Posts: 689
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I am honestly not sure what this psychiatrist has as my DX, this was my first time seeing her. My counselor recommended her as being very good with med management. She was asking me a lot of bipolar 1 questions, but I honestly don't think that that is the case. I have depression in my past (been resolved for 5 years) and have dealt with panic disorders (trichtillomania and dematillomania ) since childhood. These past 6 months have been one traumatic stress after another and I feel like I am so busy trying to keep my anxiousness under control that if anyone demands my attention I snap at them.

I am seriously considering doing nothing. I have a lot of anxiety about starting medication, and I don't want to get into a hellish situation of having to mess with dosages and weaning off of them to TTC (within the next year). I am just so desperate to feel better, it seems like a catch 22. Things I have been reasing online about abilify say that it is either really great or really terrible and I am scared of it being really terrible now that I have 2 kids to take care of.

I don't know what to do, even typing this it feels like I will suffocate.
seeing_stars is offline  
#5 of 8 Old 04-25-2008, 01:38 AM
 
Nathan1097's Avatar
 
Join Date: Nov 2001
Location: Senior-Title-Less!
Posts: 3,534
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I was on Abilify for about a day or two. I had the apparently unusual reaction to it- VERY excitable, can't stop moving, HAVE to keep going, talking, etc. Not to be confused with mania- this was literally uncomfortable somehow inside to sit still. I had to call and ask for a script so I could slow down. It was horrible. I was put on it in the first place because I was having more frequent auditory and visual hallucinations.
Nathan1097 is offline  
#6 of 8 Old 05-02-2008, 01:51 AM - Thread Starter
 
seeing_stars's Avatar
 
Join Date: May 2005
Posts: 689
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I just wanted to update this and let you all know that I've decided to see a naturopath before I try any heavy meds. I had been hesitating because of the cost, but I just sold a ring of mine and I have enough money to see the naturopath and hopefully work on treatment. I was having a lot of anxiety about starting meds and I feel very at peace with the decision to see someone else first. I'll update after I see her next Wed.
seeing_stars is offline  
#7 of 8 Old 05-02-2008, 10:23 PM
 
LittleSaylorBoat's Avatar
 
Join Date: Mar 2007
Location: Cedar Rapids, Iowa
Posts: 185
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I had that horrible feeling where you can't sit still, but you also can't channel that into something productive either. This is actually a common reaction to the drug. Abilify was an absolutely horrible experience for me. I would never, ever take it again.


I really relate to your situation. I have basically given up on being able to get any help from a conventional psychiatrist for my anxiety. I feel that I am continually misdiagnosed. I also can't afford to go.

Best of luck! I am looking into dietary things I can do as well as yoga, etc.
LittleSaylorBoat is offline  
#8 of 8 Old 05-05-2008, 10:25 PM
 
mandymom3's Avatar
 
Join Date: Apr 2008
Location: Rural Missouri
Posts: 24
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
My little boy is autistic and works wonderfully for him as a stabilizer. He is on a low dose and did not react well with other medications we tried. (made him grouchy-very uncharateristic of him.)

Being autistic he has a certain amount of anxiety and this really keeps him "even."
He has done incredibe with it.
mandymom3 is offline  
Reply

Quick Reply
Message:
Drag and Drop File Upload
Drag files here to attach!
Upload Progress: 0
Options

Register Now

In order to be able to post messages on the Mothering Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
If you do not want to register, fill this field only and the name will be used as user name for your post.
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



User Tag List

Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page


Forum Jump: 

Posting Rules  
You may post new threads
You may post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off